Alert archive / Iowa / Special Weather Statements in 2017
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 3, 2017, 2:19 PM CDT for Clayton County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 2:19 PM CDT (19:19 UTC)
- Expired
- Aug 3, 2017, 3:00 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
County Clayton County, IA
The radar
The La Crosse radar (KARX), 126 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863 WWUS83 KARX 031919 SPSARX Special Weather Statement National Weather Service La Crosse WI 219 PM CDT THU AUG 3 2017 IAZ029-030-032000- Clayton-Fayette- 219 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND SOUTHEASTERN FAYETTE COUNTIES... At 217 PM CDT, a strong thunderstorm was located over Arlington, or 13 miles east of Oelwein, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Through 3 pm, locations impacted include... Elkader, Fayette, Strawberry Point, Edgewood, Garnavillo, Maynard, Arlington, Volga, Stanley, Wadena, Garber, Elkport, and Mederville. Persons outside should consider seeking shelter until this storm passes. LAT...LON 4264 9190 4285 9192 4289 9118 4264 9118 TIME...MOT...LOC 1917Z 263DEG 29KT 4272 9165 $$ Lawrence
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:50 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 11:50 AM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1150 AM CDT Thu Aug 3 2017 .SHORT TERM...(Today through Friday Night) Issued at 253 AM CDT Thu Aug 3 2017 Incoming dynamic/active system passing through today with focus on severe threat. Current surface analysis has an area of low pressure near Sioux Falls SD with a warm front extending southeast through south central IA. Otherwise, radar was showing some showers still lingering over central WI tied to a weak mid-level wave now passing through eastern WI per latest water vapor loop. Water vapor was also showing a strong mid-level wave pushing southeast through ND. Ahead of this main wave was yet another circulation noted over northwest IA. This lead wave is expected to lift northeast through the area this morning carrying a band of showers and sub-severe storms with it. Then, from around noon into this afternoon, will be watching that main wave very closely as it causes further deepening/occlusion of the surface low as it moves east along I-90 per latest RAP. Warm front from this occluding low will push to along vicinity of I-90 in WI. Both RAP/NAM showing a respectable pool of MUCAPE along and south of the warm front with the RAP (more representative of expected dewpoints) showing upwards of 1500-3000J/kg. This, along with very respectable 0-1km bulk shear in the 25-30kt range and 0- 3km shear of 25-40kt could produce strong to severe storms with damaging winds and large hail being the main threat, along with an isolated tornado threat. The threat area would be generally along and south of I-90/east of La Crosse in WI. Severe threat will of course hinge on how much cape will be realized given potential for cloud cover and limited instability. Also concerned with the potential for a second band of storms along the cold front/mid-level pv-advection as it lifts northeast through the area toward this evening. The NAMNEST develops a rather robust line while the HRRR show nothing. If storms do form along the cold front, there is the threat for damaging winds and some large hail. Needless to say, will have to keep a very close eye on how this dynamic system evolves today. Lingering showers and isolated storms will be seen overnight into Friday as the deformation area of the low works through. Clearing/quiet weather expected Friday night as high pressure builds in. Temperature-wise...today will be very interesting with northern WI expected to top off only in the 60s while areas south of I-90 should see highs in the middle/upper 70s. Cooler/blustery conditions for Friday on the backside of the departing system with highs in the upper 60s to the lower 70s. .LONG TERM...(Saturday through Wednesday) Issued at 253 AM CDT Thu Aug 3 2017 Major patter change set for the weekend into next week as a large upper level trough carves out over the central/eastern CONUS. Within this main long wave trough will be several embedded shortwave trough that will give the area period shower/thunderstorm chances. Otherwise, below normal temperatures are expected through the period with highs mainly in the 70s and lows in the 50s. Normal highs during this period are lower to middle 80s while normal lows are middle 50s to the middle 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1150 AM CDT Thu Aug 3 2017 Cigs: brief break back into VFR ahead of a cold front, but then back into mvfr/ifr cigs post the front - which looks to push east of KLSE around 21z. Low clouds through most of the night, with improvement toward 12z Fri, and scattering out by late Fri morning. WX/Vsby: scattered shra/ts possible along the front itself, although latest short term models aren/t overly optimistic about the development. Might be a better shot for showers on the backside of the departing low tonight - especially north of I-90. Vsby looks vfr for the most part, although some dip into mvfr/ifr possible if storms do develop/impact klse this afternoon. Winds: going to pick up tonight post the low, and stay breezy/gusty from the northwest into Fri morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...Rieck
Hazardous weather outlook, Aug 3, 4:04 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 404 AM CDT Thu Aug 3 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-041115- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 404 AM CDT Thu Aug 3 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible this afternoon mainly across far southwest Wisconsin and portions of northeast Iowa and southeast Minnesota. Damaging winds and large hail will be the main threat, although an isolated tornado or two cannot be ruled out. The main threat time will be from noon to 6 pm. A few storms are possible tonight. However, these storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will be seen Saturday through Wednesday. These storms are expected to remain below severe limits. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Please keep up with any updates today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
In the hours before
Special weather statement, Aug 3, 10:00 AM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1000 AM CDT THU AUG 3 2017
IAZ030-WIZ061-031600-
Clayton-Grant-
1000 AM CDT THU AUG 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON AND GRANT
COUNTIES...
At 954 AM, radar indicated strong thunderstorms were located near
Strawberry Point and south toward Highway 20 in Iowa. These storms
were moving east and could produce wind gusts up to 40 mph...
in addition to a shot of heavy rain and lightning.
The communities of Edgewood, Colesburg, and Osterdock are in the
path of these storms in Clayton County. Storms could impact the
Cassville, Potosi, and Platteville areas in Grant County.
People attending the Clayton County Fair should monitor the weather
over the next hour, and again later this afternoon in case storms
redevelop.
If you are on the Mississippi River between Dubuque and Prairie du
Chien, you might want to head to shore until these storms pass
through.
LAT...LON 4254 9064 4264 9071 4268 9090 4265 9090
4265 9161 4288 9161 4300 9113 4299 9106
4303 9097 4306 9094 4308 9085 4312 9074
4317 9066 4321 9055 4320 9043 4251 9043
4251 9064
TIME...MOT...LOC 1454Z 272DEG 32KT 4263 9166 4253 9152 4242 9157
SheaSpecial weather statement, Aug 3, 2:19 PM CDT, 0 minutes before
Special Weather Statement National Weather Service La Crosse WI 219 PM CDT THU AUG 3 2017 IAZ029-030-032000- Clayton-Fayette- 219 PM CDT THU AUG 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON AND SOUTHEASTERN FAYETTE COUNTIES... At 217 PM CDT, a strong thunderstorm was located over Arlington, or 13 miles east of Oelwein, moving east at 35 mph. Winds in excess of 40 mph are possible with this storm. Through 3 pm, locations impacted include... Elkader, Fayette, Strawberry Point, Edgewood, Garnavillo, Maynard, Arlington, Volga, Stanley, Wadena, Garber, Elkport, and Mederville. Persons outside should consider seeking shelter until this storm passes. LAT...LON 4264 9190 4285 9192 4289 9118 4264 9118 TIME...MOT...LOC 1917Z 263DEG 29KT 4272 9165 Lawrence
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:00 AM CDT | Special Weather Statement | ARX | Grant | 60 min |
| Aug 3, 3:10 PM CDT | Special Weather Statement | ARX | Crawford, Grant | 50 min |
| Aug 3, 7:52 AM CDT | Special Weather Statement | ARX | Allamakee, Chickasaw, Clayton, Fayette, Floyd, Howard and 2 more | 23 min |
| Aug 3, 4:00 PM CDT | Special Weather Statement | ARX | Dubuque | 45 min |
Nearby
Special Weather Statements in Iowa, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.